Alert archive / Montana / Special Weather Statements in 2011

Special Weather Statement, NWS Missoula, MT

July 16, 2011Missoula County, Montana

NWS Missoula, MT issued this special weather statement at Jul 16, 2011, 4:39 PM MDT for Missoula County, Montana. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2011, 4:39 PM MDT (22:39 UTC)
Expired
Jul 16, 2011, 5:30 PM MDT
In force
51 min
Issued by
NWS Missoula, MT

County Missoula County, MT

The radar

The Missoula radar (KMSX), 26 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 10.7 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2011-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2011-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1801 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

900 
WWUS85 KMSO 162239
SPSMSO

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
439 PM MDT SAT JUL 16 2011

IDZ006-MTZ004>006-043-162330-
SOUTHERN CLEARWATER MOINTAINS-
BITTERROOT/SAPPHIRE MOUNTAINS-BLACKFOOT REGION-LOWER CLARK FORK
REGION-MISSOULA/BITTERROOT VALLEYS-
439 PM MDT SAT JUL 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RAVALLI...NORTHWESTERN
GRANITE...SOUTHWESTERN MISSOULA...NORTHEASTERN IDAHO AND SOUTHEASTERN
MINERAL COUNTIES UNTIL 530 PM MDT/430 PM PDT/...

AT 332 PM PDT/432 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 
MILES WEST OF FLORENCE TO FLORENCE AND THEN WEST TO LOLO HOT 
SPRINGS...AND MOVING NORTH AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...MISSOULA...LOLO...
EAST MISSOULA...BONNER...FRENCHTOWN...MILL CREEK ROAD IN BLACKCAT
BURN AREA...EVARO...ALBERTON...LOLO HOT SPRINGS...TURAH...TWIN
CREEKS...HUSON AND NINEMILE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4709 11449 4703 11364 4652 11386 4660 11458
TIME...MOT...LOC 2239Z 198DEG 20KT 4667 11434 4663 11399

$$

DICKERSON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jul 16, 2:21 PM MDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 16, 2:21 PM MDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
221 PM MDT SAT JUL 16 2011

.DISCUSSION...AN EMBEDDED SHORTWAVE TROUGH OVER EASTERN OREGON AND
WASHINGTON WILL CONTINUE MOVING EASTWARD OVER THE NORTHERN ROCKIES
THIS AFTERNOON. THIS WAVE WILL COMBINE WITH DAYTIME HEATING AND
PLENTY OF LOW AND MID LEVEL MOISTURE TO FIRE OFF THUNDERSTORMS
THIS AFTERNOON THROUGH LATE EVENING. THUNDERSTORM DEVELOPMENT WILL
OCCUR FIRST ACROSS CENTRAL IDAHO...THEN FILL IN ACROSS WESTERN
MONTANA THROUGHOUT THE AFTERNOON. THE MORE DAYTIME SUN WE
EXPERIENCE AND THE MORE HEATING THAT IS GENERATED WILL ONLY CAUSE
THE ATMOSPHERE TO DESTABILIZE FURTHER...AIDING IN THUNDERSTORM
GROWTH POTENTIAL.

ASIDE FROM PLENTY OF LIGHTNING...THE IMPACTS EXPECTED FROM STORMS
THAT DEVELOP TODAY WILL BE GUSTY WINDS AND SMALL HAIL...ALONG
WITH BRIEF BUT HEAVY BURSTS OF RAINFALL. QUICK REDUCTIONS IN
VISIBILITY WILL BE COMMON UNDER THESE HEAVIER DOWNPOURS...WHICH
COULD CAUSE MINOR TRAVEL DIFFICULTIES. THOSE WHO HAVE RECREATION
PLANS ON OR AROUND AREA LAKES SHOULD HEED TO QUICKLY CHANGING
CONDITIONS THAT OCCUR WITH THUNDERSTORMS...PARTICULARLY THE GUSTY
OUTFLOW WINDS POSSIBLE WITH SOME OF THE STORMS THAT DEVELOP TODAY.

THUNDERSTORM ACTIVITY IS EXPECTED TO LAST THROUGH LATE THIS
EVENING AND POSSIBLY AFTER THE SUN HAS SET...WITH RAINFALL
GRADUALLY TURNING TO GENTLE SHOWERS PAST MIDNIGHT. SUNDAY MORNING
WILL BE MUCH IMPROVED...THOUGH A FEW LINGERING SHOWERS ARE
POSSIBLE ACROSS NORTHWEST MONTANA THROUGH MID SUNDAY MORNING.

TUESDAY AND TUESDAY NIGHT...A SOUTHERLY FLOW AHEAD OF AN
APPROACHING UPPER LEVEL TROUGH WILL TRANSPORT BETTER MOISTURE INTO
THE NORTHERN ROCKIES REGION DURING THE AFTERNOON. THIS MOISTURE
AND INCREASED INSTABILITY WILL PROMOTE THE DEVELOPMENT OF LATE DAY
THUNDERSTORMS...WITH CONVECTIVE ACTIVITY PERSISTING WELL AFTER
DARK.

WEDNESDAY THROUGH THURSDAY NIGHT...AN INITIAL WAVE OF ENERGY WILL
PASS THROUGH NORTHERN IDAHO AND WESTERN MONTANA WEDNESDAY...
FOLLOWED BY A STRONGER MUCH COOLER TROUGH OF LOW PRESSURE
THURSDAY. A CHANCE OF SHOWERS WILL REMAIN IN THE FORECAST WITH
MUCH COOLER TEMPERATURES AND BREEZY CONDITIONS ON TAP.

FRIDAY THROUGH SATURDAY...MEDIUM RANGE MODELS DIVERGE IN THEIR
RESPECTIVE SOLUTIONS FOR THIS PERIOD. A WEST TO SOUTHWEST FLOW
ALOFT WILL LIKELY PROVIDE A WARMING TREND WITH LOW CHANCES FOR
PRECIPITATION. DUE TO LOWER CONFIDENCE IN MODELS...VERY FEW
CHANGES WERE MADE TO THIS FORECAST PERIOD.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE
AND  INTENSITY OVER THE NORTHERN ROCKIES THROUGH 17/0600Z. STORMS
WILL SPREAD SOUTH TO NORTH...STARTING NEAR KSMN AND IN CENTRAL
IDAHO BEFORE EXPANDING NORTHWARD THROUGH THE AFTERNOON. IMPACTS
FROM STORMS WILL BE GUSTY ERRATIC WINDS AND THE POSSIBILITY OF
SMALL HAIL AS WELL. BRIEF BURSTS OF RAINFALL WILL ALSO BE
COMMON...CAUSING QUICK REDUCTIONS IN VISIBILITY. TERRAIN WILL BE
OCCASIONALLY OBSCURED BY CUMULONIMBUS AND INTENSE RAIN SHAFTS.
STORMS ARE LIKELY TO CONTINUE THIS EVENING AND INTO THE EARLY
MORNING BEFORE DECREASING AROUND 17/0600Z THROUGH 17/0900Z. NON
CONVECTIVE SHOWERS WILL REMAIN...MOSTLY OVER THE HIGHER TERRAIN.

&&

NOTE: FLOOD WATCHES...WARNINGS AND ADVISORIES WILL NOT BE LISTED BELOW.

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...ALLEGRETTO
LONG TERM....MSJ
AVIATION...NOLTE

In the hours before

Special weather statement, Jul 16, 2:47 PM MDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
247 PM MDT SAT JUL 16 2011

IDZ006-162145-
SOUTHERN CLEARWATER MOINTAINS-
147 PM PDT SAT JUL 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO COUNTY UNTIL
245 PM PDT...

AT 143 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES SOUTHEAST OF LOWELL...OR 38 MILES
SOUTHEAST OF KAMIAH...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH BRIEF BUT HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE US HIGHWAY 12 AND
MAINLY RURAL AREAS OF NORTHERN IDAHO COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4654 11518 4637 11453 4588 11530 4598 11549
TIME...MOT...LOC 2046Z 203DEG 38KT 4601 11531
Special weather statement, Jul 16, 3:32 PM MDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
332 PM MDT SAT JUL 16 2011

IDZ009-010-MTZ005>007-162215-
EASTERN LEMHI COUNTY-WESTERN LEMHI COUNTY-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/PINTLAR
REGION-MISSOULA/BITTERROOT VALLEYS-
332 PM MDT SAT JUL 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RAVALLI...
SOUTHWESTERN GRANITE AND NORTHERN LEMHI COUNTIES UNTIL 415 PM MDT...

AT 321 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
TWO STRONG THUNDERSTORMS...THE FIRST OF WHICH IS 8 MILES NORTHWEST
OF GIBBONSVILLE...OR 32 MILES NORTH OF SALMON...MOVING NORTH AT 35
MPH. THE SECOND THUNDERSTORM IS LOCATED ABOUT 5 MILES EAST OF SULA
AND IS ALSO MOVING TO THE NORTH AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS
INCLUDE ...CONNER...DARBY...LOST TRAIL PASS...SULA...COMO AND
CHARLOS HEIGHTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4582 11372 4574 11382 4574 11384 4577 11387
      4576 11390 4567 11392 4565 11389 4558 11396
      4559 11423 4622 11427 4610 11343
TIME...MOT...LOC 2129Z 197DEG 32KT 4569 11404

DICKERSON
Special weather statement, Jul 16, 4:39 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
439 PM MDT SAT JUL 16 2011

IDZ006-MTZ004>006-043-162330-
SOUTHERN CLEARWATER MOINTAINS-
BITTERROOT/SAPPHIRE MOUNTAINS-BLACKFOOT REGION-LOWER CLARK FORK
REGION-MISSOULA/BITTERROOT VALLEYS-
439 PM MDT SAT JUL 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RAVALLI...NORTHWESTERN
GRANITE...SOUTHWESTERN MISSOULA...NORTHEASTERN IDAHO AND SOUTHEASTERN
MINERAL COUNTIES UNTIL 530 PM MDT/430 PM PDT/...

AT 332 PM PDT/432 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13
MILES WEST OF FLORENCE TO FLORENCE AND THEN WEST TO LOLO HOT
SPRINGS...AND MOVING NORTH AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...MISSOULA...LOLO...
EAST MISSOULA...BONNER...FRENCHTOWN...MILL CREEK ROAD IN BLACKCAT
BURN AREA...EVARO...ALBERTON...LOLO HOT SPRINGS...TURAH...TWIN
CREEKS...HUSON AND NINEMILE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4709 11449 4703 11364 4652 11386 4660 11458
TIME...MOT...LOC 2239Z 198DEG 20KT 4667 11434 4663 11399

DICKERSON

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 9:11 PM MDTSpecial Weather StatementMSORavalli49 min
Jul 16, 3:32 PM MDTSpecial Weather StatementMSORavalli43 min
Jul 16, 2:47 PM MDTSpecial Weather StatementMSOIdaho58 min
Jul 16, 3:00 PM MDTAreal Flood AdvisoryMSOLemhi2 hr

Nearby

Special Weather Statements in Montana, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.